Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 28, 2022, 12:47 PM MST for Pima County, Arizona. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2022, 12:47 PM MST (19:47 UTC)
- Expired
- Jul 28, 2022, 5:45 PM MST
- In force
- 5 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:09 PM MST | FLASH FLOOD | 10 Ene Tucson, AZ | WENTWORTH ROAD AND SOUTH OF CAPE HORN DRIVE ARE FLOODED IN ALL DIRECTIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280
WGUS55 KTWC 281947
FFWTWC
AZC019-282245-
/O.NEW.KTWC.FF.W.0046.220728T1947Z-220728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1247 PM MST Thu Jul 28 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Eastern Pima County in southeastern Arizona...
* Until 345 PM MST.
* At 1247 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain at the headwaters of Tanque
Verde Wash. Flood waters have passed the Chiva Tank stream gauge
and will continue moving downstream. Get out and away from the
wash immediately, flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of Tanque Verde Creek
and low water crossing along the creek.
* Some locations that will experience flash flooding include...
Tanque Verde.
This includes the following Flash Flood Prone Locations...
Tanque Verde Loop Rd at Tanque Verde Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3227 11061 3227 11060 3226 11060 3226 11062
3225 11064 3224 11068 3224 11071 3224 11074
3224 11082 3225 11082 3225 11078 3225 11074
3225 11069 3225 11066 3226 11065 3227 11064
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC3 follow-up statements
575
WGUS75 KTWC 282135
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
235 PM MST Thu Jul 28 2022
AZC019-282245-
/O.CON.KTWC.FF.W.0046.000000T0000Z-220728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
235 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS
AFTERNOON FOR EASTERN PIMA COUNTY...
At 235 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain at the headwaters of Tanque Verde
Wash. The flood wave reached the stream gauge at the Tanque Verde
Guest Ranch with a 2.5 foot jump and still rising at 2:30 pm. It
will continue downstream and will affect the North Wentworth Road
soon. Get out and away from the wash immediately, flash flooding is
ongoing and will continue moving downstream.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of Tanque Verde Creek
and low water crossings along the creek.
Some locations that will experience flash flooding include...
Tanque Verde.
This includes the following Flash Flood Prone Locations...
Tanque Verde Loop Rd at Tanque Verde Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3227 11061 3227 11060 3226 11060 3226 11062
3225 11064 3224 11068 3224 11071 3224 11074
3224 11082 3225 11082 3225 11078 3225 11074
3225 11069 3225 11066 3226 11065 3227 11064
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC999
WGUS55 KTWC 282238
FFWTWC
AZC019-290045-
/O.EXT.KTWC.FF.W.0046.000000T0000Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
338 PM MST Thu Jul 28 2022
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
Eastern Pima County in southeastern Arizona...
* Until 545 PM MST.
* At 338 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain at the headwaters of Tanque
Verde Wash. The flood wave has passed Tanque Verde Guest Ranch
with a peak of 2.8 feet and it is currently at 2.6 feet at 3:30
pm. The water will continue flowing continue downstream and will
affect the North Wentworth Road and other low water crossing. Get
out and away from the wash immediately, flash flooding is
ongoing and will continue moving downstream.
HAZARD...Life threatening flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of Tanque Verde Creek.
* Some locations that will experience flash flooding include...
Tanque Verde.
This includes the following Flash Flood Prone Locations...
Tanque Verde Loop Rd at Tanque Verde Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3225 11069 3225 11066 3224 11068 3224 11071
3224 11082 3225 11082
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC024
WGUS75 KTWC 290042
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
542 PM MST Thu Jul 28 2022
AZC019-290052-
/O.EXP.KTWC.FF.W.0046.000000T0000Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
542 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR
EASTERN PIMA COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Friday for a
portion of Southeast Arizona.
LAT...LON 3225 11069 3225 11066 3224 11068 3224 11071
3224 11082 3225 11082
$$
KRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:17 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 28, 9:17 AM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 917 AM MST Thu Jul 28 2022 .SYNOPSIS...Abundant moisture will allow for periods of numerous showers and thunderstorms to develop the next few days which could result in local flooding and flash flooding across the area. Cooler than average high temperatures will also be a result of this pattern. && .DISCUSSION...Water vapor shows a small upper level low spinning over the eastern portion of the CWA. Skies are mostly cloudy with showers and embedded thunderstorms along the western periphery of the low. Storms are having no problem dropping a quick half inch with some areas seeing one inch in about an hour. PWAT values currently range from 1.4" to 2.0". Expect this activity to continue through the morning and expand in coverage during the afternoon. Storms may be somewhat suppressed along the AZ/NM border since this area is on the backside of the low. But again today looking at scattered showers and thunderstorms with the main threat being heavy rainfall leading to possible flash flooding. Many areas are already saturated from past rains this week, so it won't take as much rain to cause flooding issues. See the previous discussion for longer term details. && .AVIATION...Valid through 29/18Z. Isolated SHRA/TSRA this morning. Scattered TSRA with isolated +TSRA likely to develop this afternoon into the evening hours. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 30 kts. Otherwise, cloud bases range 8-12k ft AGL with SCT-BKN coverage. Outside of storm outflows, sfc winds will follow normal diurnal trends with speeds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture in place will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .PREV DISCUSSION... /issued 221 AM MST Thu Jul 28 2022/ As is often the case when the atmosphere is this moist, we continue to work through isolated showers with a stray lightning strike or two this morning. Current trends and latest HRRR pointing toward overall coverage continuing to diminish with partial clearing later this morning. Surface dewpoints remain in the middle to upper 60s with precipitable water values ranging from 1.3 inches near the New Mexico border to 1.9 inches west of Tucson. Our overall flow has weakened considerably over the past 48 hours with storm motion and shear down from earlier in the week. With above average moisture, that makes for less storm organization and less vigorous outflow propagation. However, where storms to form they can dump a quick inch in less than 1/2 hour. For today, the weak easterly impulse we've been watching has moved from northern Chihuahua into southwest NM / southeast AZ. As a result, coverage should increase a bit today with some of the storms generating wet microbursts (compared to recent mainly bottom loaded heavy rainers). In spite of areas of heavy rain over much of SE AZ the past several days, Significant portions of Tucson Metro haven't seen as much. Most GEFS, ECMWF and meso based output think that will change in the next 36 hours, which means the NBM does too. We'll see if we can squeeze a more active widespread Tucson Metro day in before the end of the month. Such is the nature of the Monsoon. Otherwise, still looking like a new high center is consolidating over Northern California and Nevada the next 72 hours. Ultimately this partial flow reversal would end up being a bad spot to keep moisture going to fuel storms, but ensemble 5 day height anomalies still suggest a shift back into Colorado and New Mexico by early next week. Not enough time to dry out with even a northerly to northeasterly flow remaining on the wet side in the short term. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ502>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 28, 12:32 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1232 PM MST Thu Jul 28 2022
AZZ509-510-282015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1232 PM MST Thu Jul 28 2022
...A strong thunderstorm will impact portions of northwestern Graham
County through 115 PM MST...
At 1231 PM MST, Doppler radar was tracking a strong thunderstorm 25
miles east of San Carlos, or 39 miles northwest of Safford, moving
northwest at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly remote areas of northwestern
Graham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3336 10987 3322 11001 3337 11032 3344 11026
3344 11020 3345 11019 3345 11018 3346 11017
3346 11001 3348 11000
TIME...MOT...LOC 1931Z 128DEG 10KT 3335 11001
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 5:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 27, 5:33 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Jul 27, 6:05 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 6:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 27, 6:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Jul 27, 6:44 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 27, 6:56 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 27, 7:45 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 27, 7:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 28, 8:04 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 28, 10:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 10:29 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 28, 11:03 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:25 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:27 AM MST | Flash Flood Warning | TWC | Graham, Pinal | 3 hr |
| Jul 28, 11:59 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 12:09 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 28, 12:32 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 28, 1:19 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 5 hr |
| Jul 28, 3:17 PM MST | Flash Flood Warning | TWC | Santa Cruz | 118 min |
| Jul 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Jul 28, 4:48 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.